Minnesota, 2018

Hail in Minnesota, May 29, 2018

May 29, 2018 · NWS ARX · 12 events in 3 counties and zones

A round of thunderstorms developed during the early afternoon of May 29th across southeast Minnesota. These storms dropped large hail across Dodge and Olmsted Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A round of thunderstorms developed during the early afternoon of May 29th across southeast Minnesota. These storms dropped large hail across Dodge and Olmsted Counties. The largest hail fell in the vicinity of Rock Dell (Olmsted County) where golf ball to two inch diameter hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 29, 11:38 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 29, 11:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Tue May 29 2018

.SHORT TERM...(Today through Wednesday)
Issued at 352 AM CDT Tue May 29 2018

At 3 AM, a short wave trough was moving through the Minnesota
Arrowhead. This system is the same one that was responsible for
the showers and thunderstorms (some strong to severe) on Monday
afternoon and evening west of the Mississippi River. There are
still a few trailing showers across western Taylor County in
north-central Wisconsin. Currently, not seeing any convergent
boundaries which may induce redevelopment later on this afternoon.

After a quiet morning, it looks like a short wave trough,
currently located over Kansas and Nebraska will provide the
forcing necessary for another round of showers and storms for
southeast Minnesota and northeast Iowa for this afternoon and
evening. The combination of temperatures ranging from the upper
80s to lower 90s and dew points in the lower to mid-60s will
result in mean- layer CAPES of 2-3K J/kg. While the 0-3 and 0-6 km
shear is very weak (less than 10 knots), the combination of steep
low level lapse rates, an inverted V sounding, and higher-than-
normal precipitable water values will result in the possibility
that a few storms could briefly become severe and they would be
capable of producing large hail and damaging winds.

With 925 mb temperatures anywhere from 1 to 3C cooler this
afternoon (greatest cooling will be across central and north-
central Wisconsin), only went with highs around 90 north of
Interstate 90 and in the lower 90s elsewhere. These temperatures
will be warm enough for a few record high to be either tied or
broken. Many of these records occurred either in 1934 or 2006. See
the Climate Discussion below for more specifics.

Another short wave trough, currently located over southeast
Missouri, will lift north northwest through eastern Iowa this
afternoon and into the Upper Mississippi River Valley tonight.
This system along with the approaching upper level trough from the
Northern Plains will draw some of the moisture from the remnants
of Alberto into the region. The greatest moisture (2 to 2.3 inches
of precipitable water values) with this system will be found over
the Great Lakes. This will result is showers and storms for much
of the area late tonight and Wednesday. With less ML Capes (around
1000 J/kg) and continual weak shear, not anticipating any severe
weather with this system.

.LONG TERM...(Wednesday night through Monday)
Issued at 352 AM CDT Tue May 29 2018

From Wednesday night through Thursday evening, the trough,
currently located over the Northern Plains will produce scattered
showers and storms as it move slowly through the Upper
Mississippi River Valley. None of these storms are expected to
become severe.

From Friday night into Saturday, a long wave trough and its
associated cold front will move through the region. While the
0-6 km shear is stronger than it has been in several weeks, the ML
CAPES are generally less than 1000 J/kg, so not anticipating any
severe weather at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CDT Tue May 29 2018

Scattered showers and thunderstorms are expected to develop mainly
west of the Mississippi River this afternoon, continuing through
the remainder of the forecast period. Any shra/ts are expected to
hold off at KLSE until midnight, then increasing in coverage
overnight into Wednesday. Mainly VFR conditions expected through
tonight, then MVFR cloud cover expected to creep in from time to
time Wednesday morning.

&&

.CLIMATE...Today
Issued at 352 AM CDT Tue May 29 2018

While temperatures aloft are cooler, especially in central and
north-central Wisconsin, there is still a potential for a few
record high temperatures to be tied or broken. All of these
records either occurred in 1934 or 2006 (which is still the
warmest Memorial Day for many locations). Here are the record
highs for May 29th...

Alma Dam WI...92F in 2006
Austin MN...93F in 2006
Caledonia MN...90F in 2006
Charles City IA...98F in 1934
Decorah IA...96F in 1934
Fayette IA...100F in 1934
Friendship WI...96F in 1934
Grand Meadow MN...94F in 1934
La Crosse WI...95F in 2006 and 1934
Mather WI...90F in 2006
Neillsville WI...91F in 1934
Osage IA...99F in 1934
Prairie du Chien WI...97F in 1934
Preston MN...91F in 2006
Rochester MN...95F in 2006
Sparta WI...91F in 2006
Theilman MN...94F in 2006
Trempealeau Dam 6 WI...89F in 2006
Viroqua WI...97F in 1934
Winona MN...92F in 2006

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DAS
CLIMATE...Boyne
Hazardous weather outlook, May 29, 4:21 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
521 AM CDT Tue May 29 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-301100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
521 AM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices will be in the middle 90s this afternoon.

Scattered thunderstorms will be found across the area from this
afternoon into tonight. A few storms will be capable of producing
winds up to 40 mph and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be periodic chances for thunderstorms from Wednesday
through Thursday evening and from Friday night into Saturday. The
main threats will be lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/04

In the hours before

Special weather statement, May 29, 12:31 PM CST, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
131 PM CDT TUE MAY 29 2018

MNZ086-087-094-095-291945-
Olmsted-Dodge-Fillmore-Mower-
131 PM CDT TUE MAY 29 2018

...Strong Thunderstorms Forming Across Southeast Minnesota...

Scattered thunderstorms were growing across southeast Minnesota with
frequent lightning. Heavy rain and hail is also possible with these
storms so move indoors if they approach your area. Storms are likely
to cross the area through the afternoon, and some severe weather is
possible.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4420 9305 4420 9233 4411 9232 4411 9208
      4385 9208 4384 9173 4350 9173 4350 9305
TIME...MOT...LOC 1828Z 148DEG 45KT 4395 9263

Shea

The radar

The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Olmsted

When
May 29, 12:45 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.910, -92.650

Quarter sized hail was reported in Rock Dell.

Hail, Olmsted

When
May 29, 12:58 PM CST to 1:00 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Measured
1.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.910, -92.650

In Rock Dell, hail started at dime sized and increased to golf ball sized.

Hail, Olmsted

When
May 29, 1:02 PM CST
Where
Olmsted County, 0.69 mi N of Rock Dell
Measured
2 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.930, -92.650

Up to two inch hail was reported just north of Rock Dell.

Hail, Dodge

When
May 29, 1:04 PM CST
Where
Dodge County, Concord
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -92.830

Quarter sized hail was reported in Concord.

Hail, Olmsted

When
May 29, 1:05 PM CST
Where
Olmsted County, 0.69 mi S of Rock Dell
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.910, -92.650

Hail, Olmsted

When
May 29, 1:19 PM CST
Where
Olmsted County, Byron
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.030, -92.650

Quarter sized hail was reported in Byron.

Hail, Dodge

When
May 29, 1:28 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.890, -92.850

Hail, Dodge

When
May 29, 1:30 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.890, -92.850

In Hayfield, hail ranged in size from 1 to 1.5 inches in diameter.

Hail, Olmsted

When
May 29, 1:48 PM CST
Where
Olmsted County, 1.49 mi W of Rochester
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.030, -92.500

Hail, Olmsted

When
May 29, 1:58 PM CST
Where
Olmsted County, 3.98 mi NNW of Rochester
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -92.510

Quarter sized hail was reported on the northwest side of Rochester.

Hail, Olmsted

When
May 29, 2:02 PM CST
Where
Olmsted County, 3.23 mi SE of Douglas
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.090, -92.520

Hail, Mower

When
May 29, 3:32 PM CST
Where
Mower County, 1.21 mi NE of Lansing
Measured
0.75 in hail
Reported by
Public
Coordinates
43.760, -92.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756203, 756326, 756329, 756305, 756306, 756332, 756335, 756336, 756339, 756340, 756342, 756343.